Alert archive / Kansas / Heat Advisories in 2021

Heat Advisory 6, NWS Wichita, KS

August 19, 202117 counties in Kansas

NWS Wichita, KS issued this heat advisory at Aug 19, 2021, 3:51 PM CDT for 17 counties in Kansas. It took effect at Aug 20, 2021, 1:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 19, 2021, 3:51 PM CDT (20:51 UTC)
In effect from
Aug 20, 2021, 1:00 PM CDT
Expired
Aug 20, 2021, 6:47 PM CDT
In force
6 hr
Issued by
NWS Wichita, KS

Counties Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Reno County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS

The radar

The Wichita radar (KICT), 38 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
-63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

458 
WWUS73 KICT 192051
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
351 PM CDT Thu Aug 19 2021

KSZ049-051>053-067>070-082-083-091>094-098-201200-
/O.NEW.KICT.HT.Y.0006.210820T1800Z-210821T0000Z/
Saline-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-
Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Chautauqua-
Including the cities of Salina, McPherson, Hillsboro, Marion, 
Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, 
El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Kingman,
Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, 
Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, 
Howard, Moline, Longton, Grenola, Sedan, and Cedar Vale
351 PM CDT Thu Aug 19 2021

...HEAT ADVISORY IN EFFECT FROM 1 PM TO 7 PM CDT FRIDAY...

* WHAT...Heat index values of 103 to 107 expected.

* WHERE...Portions of Central, South Central and Southeast Kansas,
  mainly focused along the Interstate 135 and Interstate 35
  corridors.

* WHEN...From 1 PM to 7 PM CDT Friday.

* IMPACTS...Hot temperatures and high humidity may cause heat
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

Martin
4 follow-up statements
787 
WWUS73 KICT 200809
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
309 AM CDT Fri Aug 20 2021

KSZ095-099-202215-
/O.EXA.KICT.HT.Y.0006.210820T1800Z-210821T0000Z/
Wilson-Montgomery-
Including the cities of Neodesha, Fredonia, Coffeyville, 
and Independence
309 AM CDT Fri Aug 20 2021

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING...

* WHAT...Heat index values of 103 to 107 expected.

* WHERE...Wilson and Montgomery Counties.

* WHEN...From 1 PM to 7 PM CDT Friday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

KSZ049-051>053-067>070-082-083-091>094-098-202215-
/O.CON.KICT.HT.Y.0006.210820T1800Z-210821T0000Z/
Saline-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-
Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Chautauqua-
Including the cities of Salina, McPherson, Hillsboro, Marion, 
Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, 
El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Kingman,
Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, 
Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, 
Howard, Moline, Longton, Grenola, Sedan, and Cedar Vale
309 AM CDT Fri Aug 20 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING...

* WHAT...Heat index values of 103 to 107 expected.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas, mainly focused along the Interstate 135 and Interstate 
  35 corridors.

* WHEN...From 1 PM to 7 PM CDT Friday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
911 
WWUS73 KICT 201839
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
139 PM CDT Fri Aug 20 2021

KSZ049-051>053-067>070-082-083-091>095-098-099-210000-
/O.CON.KICT.HT.Y.0006.000000T0000Z-210821T0000Z/
Saline-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-
Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Chautauqua-
Montgomery-
Including the cities of Salina, McPherson, Hillsboro, Marion, 
Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, 
El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Kingman,
Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, 
Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, 
Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Sedan, 
Cedar Vale, Coffeyville, and Independence
139 PM CDT Fri Aug 20 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Heat index values of 103 to 106 expected.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas, mainly focused along the Interstate 135 and Interstate 
  35 corridors.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

* ADDITIONAL DETAILS...The most dangerous conditions will occur
  across parts of central and south-central Kansas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

Martin
997 
WWUS73 KICT 202010
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
310 PM CDT Fri Aug 20 2021

KSZ049-051>053-067>070-082-083-091>095-098-099-210000-
/O.CON.KICT.HT.Y.0006.000000T0000Z-210821T0000Z/
Saline-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-
Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Chautauqua-
Montgomery-
Including the cities of Salina, McPherson, Hillsboro, Marion, 
Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, 
El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Kingman,
Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, 
Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, 
Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Sedan, 
Cedar Vale, Coffeyville, and Independence
310 PM CDT Fri Aug 20 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Heat index values of 104 to 108 expected.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas, mainly focused along the Interstate 135 and Interstate 
  35 corridors.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

JC/Ketcham
020 
WWUS73 KICT 202347
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
647 PM CDT Fri Aug 20 2021

KSZ049-051>053-067>070-082-083-091>095-098-099-210100-
/O.CAN.KICT.HT.Y.0006.000000T0000Z-210821T0000Z/
Saline-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-
Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Chautauqua-
Montgomery-
Including the cities of Salina, McPherson, Hillsboro, Marion, 
Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, 
El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Kingman,
Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, 
Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, 
Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Sedan, 
Cedar Vale, Coffeyville, and Independence
647 PM CDT Fri Aug 20 2021

...HEAT ADVISORY IS CANCELLED...

Heat indices will continue to drop this evening, therefore the
heat advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this heat advisory went out at Aug 19, 3:47 PM CDT, 4 minutes earlier.

Area forecast discussion, Aug 19, 3:47 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
347 PM CDT Thu Aug 19 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 344 PM CDT Thu Aug 19 2021

BOTTOM LINE UP FRONT: A dynamic, and unusually strong, mid-latitude
storm system will move out of the Rockies and across the
Central/Northern Plains over the next 24-48 hours. This system will
bring an increased risk of convection, some strong to severe, from
late tonight through Saturday night. There will also be a period of
dangerous heat Friday afternoon along the I-135 corridor.

Early this afternoon, a deepening SFC low is taking shape along the
Colorado Front Range. Meanwhile, a moisture gradient/warm front
extends southeast from Colorado into the Red River Valley. An
anomalously rich moisture environment exists south of this boundary,
characterized by dewpoints in the mid to upper 70s and PWats of 2-
2.5" (about 1-3 standard deviations above the mean for this time of
year). Lastly, a sharpening dryline exists on the western flank of
the pool of moisture, stretching south from Colorado into western
Texas. Aloft, a potent upper level low was centered near Salt Lake
City.

The above-mentioned upper low will open up and take on a negative
tilt as it ejects out of the Rockies, crossing the Plains on Friday.
This will encourage a continued modest southerly flow across the
Central Plains ahead of the advancing dryline (which will eventually
be overcome by an advancing cold front developing across the High
Plains). That southerly flow should help to pull the above-mentioned
moisture-rich environment north through OK and KS. Strong WAA and
enhanced moisture transport through tonight should prove more than
sufficient for isolated to scattered, multicell clusters tonight in
a weakly-sheared, but modestly unstable, environment. It still
appears there could be some hail with any sustained core, but weaker
lapse rates and weaker shear should keep the severe threat low
through tonight.

On Friday, rich moisture beneath modest lapse rates should support
moderate to strong instability developing along/ahead of the
dryline/cold front. MLCAPE of 3000+ j/kg appears plausible by mid to
late afternoon. Strong heating plus the moisture-rich environment
should allow a weakening of the cap by mid to late afternoon (3-
6pm). The combination of a weakening cap, moderate to strong low-
level convergence, and possibly some glancing influence from the
wave ejecting out of the Rockies, should be sufficient for
convective initiation. Confidence in initiation is high, but the
location and subsequent evolution is less certain.

At this time, we're thinking isolated to scattered convection will
develop along the above-mentioned SFC boundaries Friday afternoon.
Deep layer shear is a bit more parallel to the SFC boundaries, so
initially discrete updrafts may have a tendency to cluster,
especially with an environment more favorable for outflow-dominant
storms (modest shear, high DCAPE, etc) increasing the risk of storm
mergers. The clustering potential will likely be aided by the
evening hours as the LLJ increases, running into the stalling
frontal boundary. Given the strong instability and modest shear,
those initial updrafts will have the potential to produce large hail
up to golf ball size. Even larger hail could occur if any storm can
remain more discrete and/or obtain some rotation. With time,
clustering of storms should lead to a lowering of the hail threat
(at least the golfball and higher size) and an increased risk of
damaging winds (60+ mph). The wind potential could be enhanced with
any small convective clusters/MCS' that develop.

What's uncertain is how widespread convection will be by the evening
hours, especially as the SFC front lays over west to east and slows.
It's possible late afternoon/evening convection will send an outflow
boundary south into OK, focusing the higher risk of storms
overnight. However, if convection remains focused along the front,
the synoptic pattern looks favorable for training storms in a high
PWat airmass. The latter scenario would lead to an increased risk of
flooding/flash flooding should that occur.

By Saturday, the effective front/outflow boundary should be located
near, or just south, of the OK/KS border. That front should then get
pulled back north as another upper wave ejects out of the Rockies. A
continued risk of convection is possible along the front SAT/SAT
evening. Some severe risk is possible, dependent on how worked over
the airmass is from Friday/Friday night.

Martin

.LONG TERM...(Sunday through Thursday)
Issued at 344 PM CDT Thu Aug 19 2021

A west, or southwest, flow aloft appears likely from Sunday into
next week, with mid/upper ridging attempting to expand across the
SRN U.S. Medium range guidance continues to place the highest risk
of convection from western Kansas through the upper Midwest, with a
lower risk across southern Kansas. Additionally, building heat
appears possible again, with the potential return of dangerous heat
and humidity.

Martin

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 131 PM CDT Thu Aug 19 2021

Thinking BKN-OVC MVFR to low VFR ceilings will gradually attempt
to scatter out through the afternoon and early evening as the
relatively high sun angle goes to work. Similar to the last few
days, expect hit-or-miss showers/storms this afternoon into the
early evening, mainly along and east of I-135 corridor, as a weak
upper level disturbance approaches from the southwest, amidst an
unstable and uncapped airmass in place. Main concerns with this
activity will be locally heavy downpours and gusty winds. Only
included VCSH for now through 00z at all TAF sites except RSL and
GBD, but may eventually need to insert some TEMPO for SHRA OR
TSRA.

Thunderstorm activity rolling off the High Plains could get into
RSL and GBD later this evening (03-05z). This is lower
confidence, but if storms are able to survive that far east, gusty
winds would be the primary threat.

Later tonight, thinking MVFR to possibly IFR ceilings will once
again fill in across the region, due to rich boundary layer
moisture amidst diurnal cooling. May also see increasing
shower/storm chances after midnight generally along/east of the
Flint Hills corridor, within a zone of warm advection and moisture
transport. This activity will likely remain below severe levels.
MVFR to IFR ceilings should gradually dissipate from west to east
Friday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73  96  71  90 /  20  20  60  20
Hutchinson      73  98  68  88 /  20  30  40  20
Newton          72  94  68  87 /  30  30  60  20
ElDorado        73  91  70  88 /  40  30  60  20
Winfield-KWLD   74  95  72  92 /  30  20  40  30
Russell         73  94  63  88 /  20  10  10  10
Great Bend      72  93  65  85 /  10  10  10  10
Salina          74  97  66  88 /  30  40  40  10
McPherson       73  95  66  86 /  20  30  50  10
Coffeyville     74  90  74  91 /  40  30  40  30
Chanute         73  89  73  89 /  40  30  60  30
Iola            73  88  73  88 /  30  30  60  30
Parsons-KPPF    74  89  74  90 /  40  30  50  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM to 7 PM CDT Friday for KSZ049-051>053-
067>070-082-083-091>094-098.

&&

SHORT TERM...RM
LONG TERM...RM
AVIATION...ADK
Hazardous weather outlook, Aug 19, 3:11 AM CDT, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
311 AM CDT Thu Aug 19 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-200815-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
311 AM CDT Thu Aug 19 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible today, the strongest of which
will be capable of 40 to 50 mph wind gusts and pea size hail,
focused primarily across southeast Kansas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The risk of scattered thunderstorms will continue Friday into
Saturday. The risk of severe thunderstorms will increase some during
this time, with wind gusts up to 65 mph and hail up to half- dollar
size possible.

Heat indices of 100 to 105 degrees will be possible across southern
Kansas Friday afternoon and early evening. A more widespread area
of 100 to 105 degree heat indices is possible next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Nearby

Heat Advisories in Kansas, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.